Focalin for ADHD- anybody else with this side effect?

Discussion in 'Community Board' started by frannn, Mar 12, 2013.

  1. frannn

    frannn <font color=blue>please stop the madnesssss alread

    Joined:
    Nov 2, 1999
    Messages:
    5,291
    DD10 has been taking Focalin XR for under a year, and the Dr has been gradually upping the dosage to 25 mg/day. The Dr also wants to try adding a 5mg tablet in the afternoon to help with her HW, since the earlier dose wears off before then. She has had none of the bad side effects I've seen mentioned, except for one that has me concerned. Before she takes the pill, and after it wears off, she seems to be more unfocused and more oppositional than before starting the meds last year. Each time we increase it, it seems better when she's on it, but a little worse once it wears off every day. Does anyone else notice this with their kids? DH and DD23 tell me not to worry, it may just be that she's at that age where she is beginning to question our authority, and that maybe it just seems like she is a little worse in the other areas after the pill wears off because its such a big difference when she's on it. I will speak to the Dr about this as well, but was hoping for some first-hand info from parents in the situation. Thanks!
     
  2. Avatar

    Google AdSense Guest Advertisement


    to hide this advert.
  3. DoBug

    DoBug Mouseketeer

    Joined:
    Oct 3, 2006
    Messages:
    354
    Hello Frann

    I have seen similar issues with DS10. We just went from 10 to 15 mg Focalin XR about 3 weeks ago. We have seen the common side effects as well, loss of appetite and a little trouble sleeping which I hope will decrease as he gets adjusted to the higher dose.

    Sometimes it seems like all the hyper-ness and non stop talking is worse now when he's off it - like it has been held in all week during the day and is now just pouring out. I also think there is kind of a crash period when it is wearing off when he is out of sorts. I also find when he is on the med on Saturday he is eerily quiet to me so that bothers me too.

    We had tried a 2.5 mg late afternoon dose for a week or two and then just increased the longer lasting dose instead. We don't plan to add back the afternoon dose at this time. he seems to be getting all his work done after school and before dinner without any problems at the moment.

    Adjusting meds is a continuous process but his teachers say it is like night and day for him to be on it. He has mostly focusing issues and is not disruptive in class.

    I hope some other parents add their input and you could also try the Disabilities board for more answers. I have never read anything about others seeing this and it is hard to know if is a real or just compared to their behavior on the med. We are having a lot of 'negotiating' issues when he is not on med - probably our fault but could be an age thing as well.

    good luck to you and DD
     
  4. shoney

    shoney DIS Veteran

    Joined:
    Apr 4, 2005
    Messages:
    2,420
    When ds was 9 he started on 10mg of focalin. It helped him with minimal side effects. By 10, we needed to increase the dosage to 15mg. The side effects became more pronounced. He didn't eat until about 8pm. Had trouble falling asleep. Then, he got very moody and showed signs of depression.

    He is a very bright, vibrant kid with an amazing sense of humor. The meds made him a zombie.

    He didn't like the way the meds made him feel and didn't want to take them anymore. I didn't want him taking them either.

    His neurologist switched him to Intuniv 2mg. He has been taking that since last summer and he is now 11. He eats, sleeps, and is focused. He is back to himself. He noticed the difference and so do we!

    There are lots of medicines on the market. Sometimes there is a trial and error period before you find one that works.
     
  5. ChrizJen

    ChrizJen <font color=green>I am not a Koala Bear at the zoo

    Joined:
    Jul 11, 2004
    Messages:
    4,651
    Our DD is on Concerta, but we have similar side effects. I thought it was just my imagination, but she's literally bouncing off of walls and extremely defiant until the moment the medicine kicks in. I have to get her up about 30-45 minutes early (which is a huge ordeal in itself!) just so she can take her medicine and be under control with time enough to get ready for school. And then of course the "crash" when the medicine wears off is right when we're trying to focus on dinner, homework, getting ready for bed in the evening. It's exhausting. It sucks when you feel like the teachers at school get all of the "good hours" with your child. :(

    We're still getting occasional reports home from her teacher about behaviors as well, so we're meeting with the pediatrician next week to see about adjusting the dose. But then I'm worried about the side effects and the evening "crash" becoming even worse. *sigh*
     
  6. MinnieLovesMickey12

    MinnieLovesMickey12 DIS Veteran

    Joined:
    Dec 16, 2012
    Messages:
    2,100
    My son takes 20 mg Focalin and I haven't seen any defiance issues with him. The only issue we ever had/still have with him is he doesn't ever get sleepy at night and we have to give him Melatonin to get him to go to sleep.

    My daughter is on Concerta 54 mg and she has no problems sleeping what so ever.
     

Share This Page